Illinois, 2015

Damaging Wind in Illinois, June 12, 2015

June 12, 2015 · NWS LSX · 1 event in 1 county or zone

Isolated storms developed across the region. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed across the region. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 12, 2:40 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 12, 2:40 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT Fri Jun 12 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 124 PM CDT Fri Jun 12 2015

Scattered showers and thunderstorms have developed across southeast
MO and southwest IL where the atmosphere has become very unstable
along and south of a weak cold front which extends from a surface
low near PIA southwest through PPQ and COU.  This activity will
continue to develop late this afternoon into the early evening, then
dissipate later this evening as the atmosphere begins to stabilize
with the loss of daytime heating as shown by our local high
resolution WRF model.  Some of these storms will produce a brief
period of heavy rainfall.  There may be some nocturnal convection
moving eastward into the western portion of our forecast area late
tonight/early Saturday morning ahead of the upper level trough over
the central Plains and on the nose of a s-swly low level jet
focusing into sortheast KS and southwest MO.

GKS

.LONG TERM:  (Saturday through Next Friday)
Issued at 339 PM CDT Fri Jun 12 2015

The weak front will lift back northward as a warm front with at
least scattered afternoon and early evening showers/storms expected
again on Saturday and Sunday with weak southwest flow shortwaves
moving northeastward through the area on the backside of the
southeast US upper level ridge.  A cold front will sag southward
into our forecast area Monday afternoon and night.  The GFS is more
progressive with this front dropping it into southern portions of MO
and IL, while the ECMWF model only drops it as far south as northern
MO and central IL.  This front should be the focus for more
convection with abundant moisture due to deep southerly flow from
the Gulf.  Will go with relatively high pops across the entire area
for Monday and Tuesday as shortwaves move eastward through our area
initiating convection along this front.  May have concerns for heavy
rainfall and possible flooding for at least the early portion of the
next work week due to this persistent active weather pattern.

GKS

&&

.AVIATION:  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1053 AM CDT Fri Jun 12 2015

Surface front lies from a low pressure area just north of UIN to
another low just south of ICT. Short wave over north ecntral
Kansas appears to be lifting more north and weakening. Thus I am
not optimistic in terms of the front progressing very far south. A
westerly wind may develop at Uin and COU for a while, but that
will go back to south by 12z Satuday. MOdels are all over the
place with pricipitation with the GFS being too widespread this
morning and the NAM putting a 1 inch plus bulls eye between UIN
and STL tonight. With the short wave pulling out will go with a
more scattered scenario for 24 hours with more widespread activity
further west with the next short wave moving in.

Specifics for KSTL: Surface front may get a bit closer to STL
today so a more westerly component to the wind will likely be
needed for a while. Front will quickly retreat back north
overnight with a return to a south wind. Weak front should be
focus for scattered thunder this aftenoon into the evening. No way
to pin down exact time and location so will go with VCTS and
amend as needed. Overall forecast will stay VFR as the NAM looks
overdone in terms of stratus for Saturday am.

JPK

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 12, 2:57 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT FRI JUN 12 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
357 PM CDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH ANY OF THE STORMS. A FEW OF THE STRONGER STORMS
MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA EACH
DAY...ESPECIALLY FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

GKS

The radar

The St Louis radar (KLSX), 62 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 12, 3:10 PM CST
Where
Madison County, 1.26 mi S of Bluff Jct to 0.85 mi ESE of Edwardsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.802, -89.981

Thunderstorm winds blew down several large tree limbs around town. Some of the fallen limbs pulled down power lines as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589919.